Autoimmune heparin-induced thrombocytopenia
A 65-year-old male presented in a hospital with shortness of breath, nausea and vomiting. These symptoms started 8 days after being tested positive for COVID-19. After initial workup, massive bilateral pulmonary emboli and thrombocytopenia were seen. The patient was then shifted and admitted to another hospital, where he received inferior vena cava filter. He was initially started on argatroban for autoimmune heparin induced thrombocytopenia prophylaxis. While he was admitted in the hospital, on day 6, he was diagnosed with heparin-induced thrombocytopenia in the setting of COVID-19. Nevertheless, this case highlighted the rare occurrence of HIT in a patient without being exposed to heparin, in a COVID-19 setting, which is a novel infectious agent.
COVID-19 is a major crisis, globally, which has infected over 30 million patients in the United States, resulting in over 500,000 mortalities. The infection continues to affect healthcare workers dur to its wide variety of clinical manifestations and impediments. Furthermore, hematological manifestations are major concern other than respiratory symptoms. Other rare condition linked with COVID 19 is heparin-induced thrombocytopenia.
The incidence of heparin-induced thrombocytopenia in patients exposed to heparin is between 0.2% to 5%. Moreover, it is more common in unfractionated heparin exposure compared to low molecular weight heparin.
Although spontaneous HIT is rare, it is characterized by autoimmune HIT, which develops in the absence of heparin exposure. HIT is a life-threatening complication because it is associated with venous thromboemboli, for example pulmonary embolism or deep vein thrombosis. The mortality of HIT is 20% to 30% and complications include deep vein thrombosis, MI, pulmonary embolism, end-organ damage and death.
Diagnosis and Investigations
Since spontaneous HIT is rare, it wasn’t the initial diagnosis. However, since COVID-19 is different and has an unknown sequela of infections, the initial workup revealed multiple pulmonary emboli and thrombocytopenia, which led to HIT antibody screening for further diagnosis.
Two key diagnostic tests were done for the diagnosis confirmation, which were HIT antibody assay and SRA. Both HIT antibody and SRA tests were positive.
The patient was initially started on argatroban, as mentioned earlier, however, he also received IVIG. The treatments were targeted towards autoimmune mediated, spontaneous heparin induced thrombocytopenia.
Eventually, the patient was discharged with a platelet count of 63 k/μL.
Autoimmune heparin-induced thrombocytopenia: a rare manifestation of COVID-19 https://casereports.bmj.com/content/14/5/e243315